Colorado, 2005Strong Wind in Colorado, September 21, 2005
September 21, 2005 · NWS GJT · 1 event in 1 county or zone
Strong thunderstorm winds split a two foot diameter tree in half and broke 6 inch diameter limbs off of other trees from Fruitvale to the 15th Street intersection of the I-70 Business Route.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm winds split a two foot diameter tree in half and broke 6 inch diameter limbs off of other trees from Fruitvale to the 15th Street intersection of the I-70 Business Route.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 21, 1:45 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 21, 1:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED SEP 21 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE
SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH. EXTENSIVE CLOUD
COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION
OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER
NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON. THIS LINE WILL MOVE EAST
AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT. EXPECT
SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND
CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH
AFTER MIDNIGHT. BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL
BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK
EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING. AREAS NORTH OF THIS
LINE WILL BE CONSIDERABLY DRIER. GUIDANCE TEMPERATURES LOOK TO WARM
AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT
WILL COOL THE AIR MASS.
MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY
THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END. HOWEVER...
ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND
THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT. THE GFS
AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND
COLORADO ON FRIDAY. THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON
SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS
WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN
PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE
EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS
REASONABLE.
FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT
FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT
TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE
TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT.
THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY
AND SUNDAY.
MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS
IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD
FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT
CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT.
DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS
IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS
TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
PF/MC
Hazardous weather outlook, Sep 21, 4:45 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 21 2005
COZ001>014-017>023-UTZ022>025-027>029-221145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH
THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS
EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR
STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF
EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS
OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS.
A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND
WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH
BECOMING COMMON BY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF
EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO
PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN.
JDC
In the hours before
Local storm report, Sep 21, 3:25 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 20 E GREEN RIVER 38.97N 109.71W
09/21/2005 0.75 INCH GRAND UT PUBLIC
&&
PRINGLELocal storm report, Sep 21, 4:00 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 10 ESE GREEN RIVER 38.91N 109.93W
09/21/2005 1.00 INCH GRAND UT PUBLIC
&&
PRINGLELocal storm report, Sep 21, 4:06 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 18 E GREEN RIVER 38.96N 109.76W
09/21/2005 0.50 INCH GRAND UT LAW ENFORCEMENT
HAIL ACCUMULATIONS UP TO A FOOT DEEP OCCURRED IN PLACES
ON INTERSTATE 70 BETWEEN CRESCENT JUNCTION AND THOMPSON
SPRINGS. SEVERAL VEHICLES SLID OFF THE ROAD AND OTHERS
WERE STUCK IN DEEP HAIL.
&&
PRINGLELocal storm report, Sep 21, 4:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL GLADE PARK 39.00N 108.73W
09/21/2005 1.75 INCH MESA CO PUBLIC
0510 PM TSTM WND GST GLADE PARK 39.00N 108.73W
09/21/2005 65 MPH MESA CO PUBLIC
&&
PRINGLELocal storm report, Sep 21, 5:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST MESA 39.17N 108.13W
09/21/2005 65 MPH MESA CO NWS EMPLOYEE
&&
PRINGLEStrong Wind, Grand Valley
- When
- September 21, 5:30 PM MST to 6:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $300
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 21 to 28, 200549 deaths · 4 events
- Tornadoes and Flash Flooding in Minnesota, September 21, 20051 death · 4 injured · $301 million · F2 · 78 events
- Flash Flood and Hail in Wisconsin, September 21, 2005$30 million · 3 in hail · 8 events
- Lightning Strike in Mississippi, September 21, 2005$50,000 · 1 event
- High Surf in Hawaii, September 21 to 23, 20057 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 200553 kt wind · 3 events
- Flash Flooding in Idaho, September 21, 2005$5,000 · 2 events
- Damaging Wind in Wyoming, September 21, 200557 kt wind · 1 event
- Heavy Rain in Florida, September 21, 20051 event
- Damaging Wind in Florida, September 21, 200553 kt wind · 1 event
- Heavy Rain in Florida, September 21, 20051 event
- Damaging Wind in Wisconsin, September 21, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474405.